• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Newbie: day 8 on Epilim Chrono... again

Nooma42

Nooma42

Active member
Joined
Nov 30, 2009
Messages
32
Location
Newcastle upon Tyne
Hello all.

My name is Emma. I'm 28 and was diagnosed with bipolar disorder about four years ago. I was originally taking Fluoxatine for social anxiety disorder and was then put on Epilm Chrono also (I think 1200mg per day but it may have been more).

For some reason I suddenly stopped taking all medications last April. Something just seemed to click where I told myself I didn't need them. Maybe it was partly to do with the stupid belief that I was some how cured, or that I was getting the 'friendly' jibes from family members about being the 'crazy one in the corner'. I don't know really.

I managed for a few months when suddenly the anxiety and panic started creeping in. Followed by the depression and then the hypermania that kept me awake all night.
I realised that I should never have stopped taking the drugs and decided to go back and see my doctor. At the moment I'm starting the Epilim first. I tried a few times but the side effects were getting me down. Then I had a really bad week a couple of weeks ago and realised i just had to bite the bullet.
So I've been put on a really low dose (200mg) per day and took tablet number 8 today. I generally don't feel so bad except that I get really jumpy legs at night (like they're full of energy and I can't keep them still). I've also found that I get angry at the least bit thing. Angry as in I suddenly feel like I could punch something, its that bad. I'm not sure if its the pills or the bipolar.
I'm trying to remain silent and breathe through it, but its hard. I don't remember this from the first time I went on Epilim.

I'm now just trying to build up my dosage in my own time. My doctor has given me some flexibility in how I increase my dosage. I'm going up in 200mg incriments and will then go back on anti-depressants when I get to 800mg.

I've never used a forum for my condition, but I'm doing a range of different therapies and realised that talking does help. So here I am!

Emma.
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
I find forums for mh are a great help. I was on epilim - 1700 mgs for about 3 years. I was also on lithium and seroquel. I was vomiting about twice a week - or more at the beginning. Before I stopped taking it, I was vomiting just about once a fortnight. I was sure all along that it was the epilim making me sick but my pdoc (Psychiatrist) was having none of it. So I stopped it on my own. The sickness left and I didn't take ill. I am now on it's sister drug, Depakote. Funnily, I don't have any sickness with it.

Good luck with building up the dose. and . . . :welcome:
Jacqui
 
Sally Cinamon

Sally Cinamon

Well-known member
Joined
Nov 30, 2009
Messages
139
Location
Bristol
Hiya Emma, yes I think talking really does help, we're all in the same boat after all :)
I was on Epilim Chrono very happily & stabily for 7 years, I think it was 800mg. Would still be on it now if it wasn't for N.I.C.E. guidelines (not to be prescribed to women of child bearing age). My Psyco Doc refuses to prescribe it to me now.
I hope you can stick with it & it ends up suiting you, cos personally it's been the best drug for BPD I've ever had (y)
Big Love,
Sally
 
M

mad as a hatter

Well-known member
Joined
Jul 23, 2008
Messages
2,167
Location
scotland
i,m also on epilim chrono 1000mgs at nite but i do think feelin angry is 1 the side effects off epilim cause i felt when my dose was upped a bit i felt more angry but i can,t be sure it might be my illness read the leaflet thet give u with the eplim c what the side effects r
 
A

Ainsworth

Guest
im on Valproate too, 1600mg aday. i was angry before taking the drug and still do have that so like the others im also unsure if its a side effect or not. the restless legs and shaking is a side effect and one i have.

they have mixed in zoloft with it now and was a zombie but now coming out of it and the thoughts are returning.

goodluck :)
 
Nooma42

Nooma42

Active member
Joined
Nov 30, 2009
Messages
32
Location
Newcastle upon Tyne
Thank you all for your welcomes!

Sally, that was one of my concerns about starting back on Epilim. I'm 28 and have been in a relationship for 2 years. I would like to start a family in the next 5 years or so. I discussed it with my psychiatrist and GP and both seemed to think that it would be ok as long as my pregnancy was managed with them on board.
My GP has informed me that she has many female patients who take much higher doses of the drug for epilepsy and have had normal pregnancies. But it still does make me worried.

Does anyone worry that your BP will affect your pregnancy, in terms of mood. It's one of the things that I'm often asked and I'm not sure about. I think because of all the hormones racing around and then many 'healthy' women suffer from postnatal depression. Would it be worse or the same for women with BP?
 
A

Ainsworth

Guest
im not sure about this nooma but 1000mg aday is a lowish dose. women are scanned more regular as spinal deformaties and cleft lip/pallet is rare but increased with the drug and also you have the routine blood test for it.

i had a friend who changed to carbamazapine (sp) but she had epilepsy and fitted through the pregnancy. he children are fine.

i think you should really think/talk about it carefully before you get pregnant as other things that dont show up during the pregnancy can become apparent when the baby is born. other drugs are alot safer.

there is a support group for people who take epilim whilst pregnant. google it.

with my first pregnancy i was all over the place, mood wise. and did go into a deep depression after i had him. my second pregnancy was a joy though.

sorry i sound like the voice of doom, i dont mean to. but IMO valproate is a good drug when it works but is also a nasty drug for side effects.

goodluck :)
 
Top